Pravachol and Depression
Because depression is relatively common in the general population, it is difficult to determine whether the condition is actually a side effect of Pravachol or caused by another factor. In clinical studies, depression was not proven to be a definite side effect of the drug. However, if you are taking Pravachol and depression occurs, be sure to talk to your healthcare provider.
There are many possible side effects for people taking Pravachol® (pravastatin sodium). However, depression does not appear to be a true side effect of Pravachol. In studies that compared Pravachol to a placebo (a "sugar pill" with no active ingredients), the same percentage of people in both groups (1 percent) developed depression.
Of course, this does not completely rule out the possibility that Pravachol could contribute to depression in some cases. However it is usually difficult to say whether a particular case of depression is actually caused by the medicine or something else. This is especially true because in any given one-year period, 9.5 percent of the population (about 18.8 million American adults) has depression.
Possible symptoms of depression may include:
- Persistent sad, anxious, or "empty" mood
- Feelings of hopelessness and pessimism
- Feelings of guilt, worthlessness, and helplessness
- Loss of interest or pleasure in hobbies and activities that were once enjoyed, including sex
- Decreased energy; fatigue; feeling "slowed down"
- Difficulty concentrating, remembering, and making decisions
- Insomnia, early-morning awakening, or oversleeping
- Appetite and/or weight loss or overeating and weight gain
- Thoughts of death or suicide; suicide attempts
- Restlessness and irritability
- Persistent physical symptoms, such as headaches, digestive disorders, and chronic pain, that do not respond to treatment.
Keep in mind that there are other conditions that can share similar symptoms with depression. If you experience any of these possible symptoms of depression while taking Pravachol, you should visit your healthcare provider so the problem can be diagnosed and treated.